High-dose methylprednisolone may cause myopathy in acute spinal cord injury patients

T. Qian, X. Guo, A. D. Levi, S. Vanni, Robert T. Shebert, M. L. Sipski

Research output: Contribution to journalArticle

109 Scopus citations

Abstract

Study design: Prospective cohort study. Objective: Although Bracken et al have demonstrated a significant neuroprotective effect of high-dose intravenous (i.v.) methylprednisolone (MP) within 8 h post spinal cord injury (SCI), this practice has recently been challenged. We hypothesized it is possible that acute corticosteroid myopathy (ACM) may occur secondary to the MP. This pilot study was performed to test this hypothesis. Setting: University of Miami School of Medicine/Jackson Memorial Hospital, Miami VA Medical Center, FL, USA. Methods: Subjects included five nonpenetrating traumatic SCI patients, who received 24 h MP according to National Acute Spinal Cord Injury Studies (NASCIS) protocol, and three traumatic patients who suffered SCI and did not receive MP. Muscle biopsies and electromyography (EMG) were performed to determine if myopathic changes existed in these patients. Results: Muscle biopsies from the SCI patients who received 24 h of MP showed muscle damage consistent with ACM in four out of five cases. EMG studies demonstrated myopathic changes in the MP-treated patients. In the three patients who had SCI but did not receive MP, muscle biopsies were normal and EMGs did not reveal evidence of myopathy. Conclusion: Our data suggest that MP in the dose recommended by the NASCIS may cause ACM. If this is true, part of the improvement of neurological recovery showed in NASCIS may be only a recording of the natural recovery of ACM, instead of any protection that MP offers to the injured spinal cord.

Original languageEnglish (US)
Pages (from-to)199-203
Number of pages5
JournalSpinal Cord
Volume43
Issue number4
DOIs
StatePublished - Apr 1 2005

Keywords

  • Methylprednisolone
  • Myopathy
  • Spinal cord injury

ASJC Scopus subject areas

  • Clinical Neurology

Fingerprint Dive into the research topics of 'High-dose methylprednisolone may cause myopathy in acute spinal cord injury patients'. Together they form a unique fingerprint.

  • Cite this